Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Ad Info & Options

Illness Or Exhaustion?

Question:

Hello Dr.

I am a 35 yo female. I’ve been with my fiancée for 17 years. I have always struggled with depression, mild emotional outbursts, and lack of sex drive. When I was younger I took antidepressants. I began them again about a year and half ago, then stopped them again about 6 months ago.

Many things in my life have changed over the past year. I began a new job in a new profession which I am not thrilled with. I chose this route because I knew it was a good financial decision for us and our three kids. I began working the overnight shift 5 days a week almost 8 months ago.

Beginning about 6 months ago, I began to become more irritable than normal, lashing out more, and more sexual. Then three months ago those behaviors worsened by 100 times. I was constantly angry at my partner for every little thing, insanely jealous, so anxious I couldn’t eat and lost 20 lbs. I was always yelling at my children, I would spend my nights at work crying and then be fine in the morning as if I was a normal happy person. In addition, despite my anger towards my fiancée, I wanted to have sex 24-7.

This time has been confusing to say the least. I’ve started therapy again, had my thyroid checked because I had missed some of my medication and started on medication for that again because it was imbalanced (TSH was 9), as was my vitamin D (only 8). My partner and I have been talking it out and things are starting to look up jealousy, and insecurity wise. However, I am still clingy, hyper-sexual, somewhat emotionally labile, and still cry quite a bit.

I have gotten the opinions of a psychiatrist, and a psychiatric NP. One thinks because of my past history that I may have a mood disorder. I was prescribed Seroquel. The other thinks I am just suffering from exhaustion and should try to sleep more. Currently, I get about 2-5 hours of sleep per day. She suggested taking my anti anxiety pills more frequently to help me fall asleep.

These opinions couldn’t be further from each other! All I want is to feel better, feel normal. I don’t know what to do, take the medicine or try to “work it out” and just sleep and is easier said than done.

I’m asking you for a third opinion and an outsider’s perspective on my situation.

I feel torn up inside.

This Disclaimer applies to the Answer Below
  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

From an outsider’s perspective, you have too many professionals involved in your case. My recommendation is that you go with your psychiatrist because that is his specialty. Remember the old saying, “too many cooks spoil the broth.” Your’s is a confusing situation because you are getting conflicting information. I don’t know why you have a psychiatrist and an NP but it’s not good for you? Now, you are asking a third opinion? More confusion.

As far as the professional advice you have been given I do not really see a conflict. Perhaps the Seroquel can help you sleep better. After all, it does appear that you are not getting enough sleep. Having said that, you may have a mood disorder. To answer your question, you could be dealing with both illness and exhaustion.

You report that you are in psychotherapy. It seems that these are important issues to discuss with your therapist. Therapist and psychiatrist are supposed to work together for the sake of your well-being.

Best of Luck

More "Ask Dr. Schwartz" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand